Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Albuquerque, NM

May 9, 2001Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 9, 2001, 12:15 PM MDT for Colfax County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2001, 12:15 PM MDT (18:15 UTC)
Expired
May 9, 2001, 12:45 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 091815
SVRABQ
NMC007-091845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1215 PM MDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 1245 PM MDT

* AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM BETWEEN RATON AND RATON PASS...MOVING EAST     
  SOUTHEAST AT 20 MPH.  THIS THUNDERSTORM MAY PRODUCE DIME SIZE HAIL 
  AND STRONG WINDS.

LAT...LON 3692 10459 3680 10442 3673 10417 3693 10411

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 AM MDT, 9 hours earlier.

Area forecast discussion, May 9, 3:15 AM MDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT WED MAY 9 2001

NO CHANGES MADE TO PREVIOUS PACKAGE. THE FORECAST IS PEPPERED WITH
SLIGHT CHANCE POPS THROUGH SUNDAY. THEN DRY...WARM AND BREEZY TO
WINDY ON MONDAY AND TUESDAY.

ISOLATED TO SCATTERED CONVECTION FORECAST EAST OF THE CONTINENTAL
DIVIDE THIS AFTERNOON/EVENING ...WITH LITTLE TO NO PRECIPITATION
REACHING THE GROUND. HIGH TEMPS WILL BE 3-9 DEGREES WARMER TODAY...SO
EXPECT MORE LIGHTNING THAN YESTERDAY...WITH HIGHER CAPES AND SLIGHTLY
STEEPER LAPSE RATES. WILL CONTINUE WITH EVEN WARMER TEMPS ON
THURSDAY...BUT THE FOCUS FOR CONVECTION WILL BE ALONG A DRYLINE IN
THE EASTCENTRAL AND SOUTHEAST PLAINS.

A WEAK COLD FRONT IS FORECAST TO PUSH INTO THE NORTHEAST FRIDAY AND
CREEP SOUTH ACROSS THE EASTERN PLAINS FRIDAY NIGHT. WILL PERSIST WITH
A SLIGHT CHANCE FOR TSTMS WITH THE FRONT FRIDAY IN THE NORTHEAST.
WILL CONTINUE PREVIOUS THINKING OF INCREASED CLOUDS AND CHANCE POPS
IN THE EAST ON SATURDAY WITH AN EASTERLY LOW LEVEL UPSLOPE FLOW AND
THE FRONT HANGING TOUGH.

HIGHEST TEMPS THIS CYCLE LOOK TO BE ON FRIDAY IN ADVANCE OF THE FRONT
IN THE SOUTHEAST PLAINS...WHERE HIGHS IN THE MID 90S ARE POSSIBLE. CA

ABQ BU 84/53 89/55 89 50110
SAF BU 79/48 83/50 83 50110
TCC BB 82/58 90/58 91 50111

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:41 PM MDTSevere Thunderstorm WarningABQLincoln34 min
May 9, 3:38 PM MDTSevere Thunderstorm WarningABQDe Baca67 min
May 9, 4:26 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.